Alert archive / Virginia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 113, NWS Baltimore/Washington

June 5, 2002Fauquier County, Virginia

NWS Baltimore/Washington issued this severe thunderstorm warning at Jun 5, 2002, 7:10 PM EDT for Fauquier County, Virginia. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 5, 2002, 7:10 PM EDT (23:10 UTC)
Expired
Jun 5, 2002, 8:00 PM EDT
In force
50 min
Issued by
NWS Baltimore/Washington
Area
Whole counties

County Fauquier County, VA

The radar

The Sterling radar (KLWX), 38 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 7:30 PM EDTThunderstorm WindNorth Portion, VATrees and power lines were downed.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 3:45 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 11.2 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2002-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 833 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2002-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 143 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
833 J/kg
Mixed-layer CIN
-221 J/kg
Mixed-layer LCL
913 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
143 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KLWX 052310
SVRLWX
VAC061-060000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
709 PM EDT WED JUN 5 2002

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FAUQUIER COUNTY IN NORTHERN VIRGINIA

* UNTIL 800 PM EDT

* AT 703 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORMS NEAR HUME...MOVING EAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
   DELAPLANE AT 720 PM
   THE PLAINS AT 732 PM

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN. IF SEVERE WEATHER APPROACHES...GO INSIDE A STURDY SHELTER
AND STAY AWAY FROM DOORS AND WINDOWS.

TUNE INTO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION FOR
THE LATEST WEATHER INFORMATION.

$$

LAT...LON 3888 7812 3882 7812 3870 7793 3873 7768
          3887 7772 3899 7783 3900 7797

HTS/DRM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 3:00 PM EDT, 4 hours 10 minutes earlier.

Area forecast discussion, Jun 5, 3:00 PM EDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
300 PM EDT WED JUN 5 2002

SHORT TERM...TONIGHT THRU THU NIGHT...

THE PRODUCTS HAVE BEEN ISSUED - NOW ITS JUST WAIT FOR SOMETHING TO
HAPPEN. DAYTIME HEATING/HI RH HAS PUSHED SFC BASED CAPE OVR 3000 IN
MUCH OF THE CWA. ANY CELLS THAT DO DVLP COULD BE PULSE SVR. BETTER
CHC WOULD BE LATER THIS AFTN/EVE AS FNTL BAND DRAWS CLOSER. BOXES
HAVE BEEN ISSUED ACROSS OH/KY...AND XPCT THESE WL CONTINUE BEING
ISSUED INTO THE EVENING HRS. SPC IS CONSIDERING BOXING MUCH OF OUR
CWA. STAY TUNED...

MDLS CONTINUALLY SLOW THE PROGRESS OF THE FNT...W/ WK WV FORMING OVR
SRN VA THURS AFTN. DAY 2 OUTLOOK CONTINUES CHC OF SVR IN THE SE
CORNER OF THE CWA...AND GNRL TSTMS ACROSS RMDR OF AREA THURS. WL
CONTINUE POPS DURING THU/THU NGT. TEMPS COOLER ON THURS W/ INCRSD
CLD CVR.

WOODY

LONG TERM...FRI THRU NEXT WED...

SHORTWAVE PUSHES THRU THE AREA FRI AND SHOVES THE FRONTAL BOUNDARY
AND ASSOCD SFC WAVES TO THE SE OF THE AREA. HGTS RISE OVR THE
WEEKEND AS STG UPR LVL RIDGE BUILDS ALG THE E COAST. AT THE
SFC...HIGH PRES BUILDS INTO THE AREA LATE FRI INTO THE WEEKEND THEN
SHIFTS OFFSHR BY MON. UPR LVL RDG SHIFTS OFFSHR BY TUE/WED AND NEXT
UPR LVL TROF MOVES INTO THE AREA. THE ASSOCD SFC FNT WILL MOVE ACRS
THE REGION WED.

TREND HAS BEEN FOR THE MODELS TO SLOW DOWN THE FRONTAL BOUNDARY FOR
LATE THU AND FRI. WILL KEEP CHC OF SHRA GOING INTO EARLY FRI MORNING
IN AREAS E OF THE BLUE RDG. MODELS UNANIMOUSLY CLR THINGS OUT FOR
LATE FRI WITH CLR SKIES OVR THE WEEKEND. AIR MASS OVR THE AREA WILL
BE PLEASANT BY JUNE STANDARDS. ONLY THING TO WATCH FOR IS THE
ONSHORE FLOW BUT WITH SFC HIGH OVRHD...THINK SUBSIDENCE WILL RULE SO
CLR FCST.

SOME CI COMING OVR THE RDG ON MON BUT STILL M/S. AIR MASS SHOULD
BECOME UNSTABLE AS UPR LVL RDG AND SFC HIGH SLIDE OFFSHR SO WILL
HAVE CHC SHRA/TSRA BEGINNING TUE AFT/EVE WITH A BETTER CHC WED AS
CDFNT MOVES THRU THE AREA.

WITH SUCH A STRONG UPR LVL RDG AND HIGH HEIGHTS LATE IN THE WEEKEND
AND EARLY NEXT WEEK...WENT A BIT ABV MRF MAX TEMPS AND EVEN I MAY
NOT HAVE GONE WARM ENOUGH.

WALSTON

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.

In the hours before

Local storm report, Jun 5, 5:49 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
549 PM EDT WED JUN 5 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 PM    COUNTYWIDE                VA   WIND DAMAGE
06/05/02   WARREN                         TREES AND POWERLINES DOWN.
                                          MOST OF COUNTY WITHOUT
                                          POWER.

JLW
Local storm report, Jun 5, 5:55 PM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
555 PM EDT WED JUN 5 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 PM    COUNTYWIDE                VA   WIND DAMAGE
06/05/02   WARREN                         TREES AND POWERLINES DOWN.
                                          MOST OF COUNTY WITHOUT
                                          POWER.

0345 PM    COUNTYWIDE                VA   WIND DAMAGE
06/05/02   SHENANDOAH                     TREES DOWN

JLW
Local storm report, Jun 5, 6:00 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
600 PM EDT WED JUN 5 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 PM    APPLE PIE RIDGE           VA   WIND DAMAGE
06/05/02   FREDERICK                      TREES DOWN OUTSIDE
                                          OF WINCHESTER

JLW
Local storm report, Jun 5, 6:09 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
609 PM EDT WED JUN 5 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 PM    INWOOD                    WV   WIND DAMAGE
06/05/02   BERKELEY                       TREE DOWN ON HOUSE

JLW
Local storm report, Jun 5, 6:22 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
622 PM EDT WED JUN 5 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 PM    BERRYVILLE                VA   WIND DAMAGE
06/05/02   CLARKE                         TREE DOWN

JLW
Local storm report, Jun 5, 6:24 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
624 PM EDT WED JUN 5 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0615 PM    PHILOMONT                 VA   WIND DAMAGE
06/05/02   LOUDOUN                        TREES DOWN

JLW

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 3:17 PM EDTSevere Thunderstorm WarningLWXFrederick, Shenandoah43 min
Jun 5, 4:53 PM EDTSevere Thunderstorm WarningLWXClarke, Warren37 min
Jun 5, 5:15 PM EDTSevere Thunderstorm WarningLWXWarren30 min
Jun 5, 5:36 PM EDTSevere Thunderstorm WarningLWXClarke, Fauquier, Loudoun39 min
Jun 5, 6:16 PM EDTSevere Thunderstorm WarningLWXLoudoun44 min
Jun 5, 7:38 PM EDTSevere Thunderstorm WarningLWXFairfax, Loudoun52 min
Jun 5, 7:59 PM EDTSpecial Marine WarningLWX61 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.